Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Amarillo, TX

June 5, 2004Hansford County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 5, 2004, 9:43 PM CDT for Hansford County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 9:43 PM CDT (02:43 UTC)
Expired
Jun 5, 2004, 10:45 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS54 KAMA 060243
SVRAMA
TXC195-060345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
942 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSFORD COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1045 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SPEARMAN...MOVING SOUTH AT 15
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SPEARMAN AND GRUVER

VERY SMALL...BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE WITH THIS
STORM. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3635 10115 3639 10142 3619 10150 3610 10115

$$

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 3:33 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT JUN 5 2004

.DISCUSSION...
RADAR REFLECTIVITY LOOKS LIKE DEJA VU FROM 24 HOURS AGO. INITIAL
STRONG CONVECTION ACROSS HIGHER TERRAIN TO THE NORTHWEST OF THE
PANHANDLES AND ACROSS THE WESTERN OKLAHOMA PANHANDLE WILL PUSH
SOUTHEAST COURTESY OF BRISK NORTHWEST MIDDLE LEVEL FLOW. ONE
METEOROLOGICAL DIFFERENCE TODAY IS THE SURFACE BOUNDARY STRETCHED
FROM NEAR CIMARRON COUNTY OKLAHOMA INTO WESTERN KANSAS. WS400
WILL BE IN EFFECT UNTIL 02Z THIS EVENING.

FOR SUNDAY...LEE TROFING RETURNS ACROSS THE SOUTHERN HIGH PLAINS
DURING THE AFTERNOON. HAVE RETAINED SLIGHT CHANCE POPS BASED ON
DIURNAL INSTABILITY DUE TO INSOLATION AND BOUNDARY LAYER MOISTURE
WHICH IS EXPECTED TO REMAIN IN PLACE ACROSS THE PANHANDLES.

MEDIUM RANGE NWP MAINTAIN DEEP WEST COAST TROF WHICH WILL BE A
FORECAST CHALLENGE NEXT WEEK. EXPECT TRANSITION FROM CURRENT
NORTHWEST FLOW REGIME TO SOUTHWEST FLOW REGIME EARLY NEXT WEEK.
HAVE KEPT MONDAY AND TUESDAY DRY AND SEASONABLY WARM THINKING THE
CAP WILL STRENGTHEN OVER THE SOUTHERN HIGH PLAINS AND PROVIDE
SUFFICIENT CONVECTIVE INHIBITION.

FOR WEDNESDAY AND THURSDAY...ECMWF/GFS AND CANADIAN DEPICT ENERGIZED
SOUTHWEST FLOW WILL INTERACT WITH CLIMATOLOGICAL INSTABILITY ACROSS
THE PANHANDLES AND THE CENTRAL/SOUTHERN HIGH PLAINS. HAVE ADDED
BROAD BRUSH SLIGHT CHANCE EVENING/NIGHTTIME POPS TO THE ENTIRE
FORECAST AREA BEING UNCERTAIN AS TO WHETHER WESTERN OR EASTERN
COUNTIES HAVE A HIGHER PERCENT CHANCE. LATER SHIFTS WILL NEED TO
REFINE/ADJUST POPS FOR THE WEDNESDAY AND THURSDAY PERIODS.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  90  64  92 /  70  20  20  10
BEAVER       64  88  67  92 /  70  20  20  10
BOISE CITY   59  88  59  92 /  70  20  20  10
BORGER       64  91  67  94 /  70  20  20  10
BOYS RANCH   63  89  62  95 /  70  20  20  10
CANYON       62  90  65  93 /  70  20  20  10
CLARENDON    66  89  67  94 /  70  20  20  10
DALHART      61  89  60  93 /  70  20  20  10
GUYMON       61  88  65  94 /  70  20  20  10
HEREFORD     62  90  62  93 /  70  20  20  10
LIPSCOMB     67  88  68  91 /  70  20  20  10
PAMPA        63  90  66  92 /  70  20  20  10
SHAMROCK     67  91  68  93 /  70  20  20  10
WELLINGTON   67  93  69  94 /  70  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Jun 5, 9:19 PM CDT, 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
919 PM CDT SAT JUN 5 2004

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
919 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE FOR TONIGHT.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED ON SUNDAY AFTERNOON AND
EVENING. ANY STORMS THAT FORM ARE NOT EXPECTED TO REACH SEVERE
LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE SHOULD
REMAIN ALERT FOR ACTIVATION TONIGHT.

ANDRADE

In the hours before

Local storm report, Jun 5, 8:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
852 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     25 NE CANADIAN          36.17N 100.07W
06/05/2004  60 MPH           LIPSCOMB           TX   CO-OP OBSERVER

            PEA HAIL ALSO

&&

RD
Local storm report, Jun 5, 8:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
856 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     20 ENE CANADIAN         36.02N 100.05W
06/05/2004  60 MPH           HEMPHILL           TX   CO-OP OBSERVER

            PEA HAIL ALSO

&&

RD
Local storm report, Jun 5, 9:04 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
904 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     3 S GLAZIER             35.97N 100.26W
06/05/2004                   HEMPHILL           TX   CO-OP OBSERVER

            LARGE TREE BLOWN DOWN

&&

RD
Special weather statement, Jun 5, 9:11 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT SAT JUN 5 2004

OKZ003-TXZ005-010-015-020-060500-
BEAVER-COLLINGSWORTH-HEMPHILL-LIPSCOMB-WHEELER-
911 PM CDT SAT JUN 5 2004

SEVERE THUNDERSTORM WATCH NUMBER 401 REMAINS IN EFFECT UNTIL 11 PM
CDT FOR THE FOLLOWING COUNTIES...

IN THE OKLAHOMA PANHANDLE...BEAVER...

IN THE TEXAS PANHANDLE...LIPSCOMB...HEMPHILL...WHEELER...AND
COLLINGSWORTH.

ANDRADE
Special weather statement, Jun 5, 9:17 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT SAT JUN 5 2004

TXZ003-004-060300-
HANSFORD-OCHILTREE-
917 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS OVER OCHILTREE AND HANSFORD COUNTIES...

LOCALLY HEAVY RAINFALL AMOUNTS UP TO ONE HALF INCH PER HOUR AND
DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM WOLF CREEK
PARK TO PERRYTON AND OVER NORTHERN HANSFORD COUNTY THROUGH 1000 PM.
GUSTY WINDS TO 45 MPH ARE ALSO LIKELY OVER OCHILTREE AND HANSFORD
COUNTIES.

THE THUNDERSTORMS ARE DEVELOPING ALONG A COMPLEX FRONTAL BOUNDARY
ORIENTATED FROM NORTHWEST TO SOUTHEAST. THE INDIVIDUAL STORMS HOWEVER
ARE MOVING SOUTH AT 15 TO 20 MPH.

SLATTERY
Local storm report, Jun 5, 9:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     4 W DARROUZETT          36.45N 100.40W
06/05/2004                   LIPSCOMB           TX   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS HIGHWAY

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:20 PM CDTSevere Thunderstorm WarningAMALipscomb55 min
Jun 5, 7:38 PM CDTSevere Thunderstorm WarningAMAPotter, Randall22 min
Jun 5, 8:00 PM CDTSevere Thunderstorm WarningAMAPotter, Randall30 min
Jun 5, 8:01 PM CDTSevere Thunderstorm WarningAMAHemphill59 min
Jun 5, 10:09 PM CDTSevere Thunderstorm WarningAMAHutchinson51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.